Journal Browser Advanced Search Help
Journal Browser Advanced search HELP
Korean Circ J. 1997 Sep;27(9):915-921. Korean. Case Report. https://doi.org/10.4070/kcj.1997.27.9.915
Na BG , Kim DS , Jung SM , Oh SW , Choe JH , Lee JH , Nam GB , Kim DW , Cho MC .
Abstract

The hypokalemic periodic paralysis is characterized by intermittent falccid paralysis of extremities with spontaneous recovery. It is rarely accompanied by cardiac arrhythmia, especially fatal ventricular tachycardia or torsades de pointes. We observed a 29 year old man, who had suffered from intermittent periodic paralysis and fatal ventricular tachyarrhythmia. He had the first episode of muscle weakness in his low grade of elementary school, which lasted for 20 -30 hours. Similar episodes of muscle weakness occurred 1 -7 times per year, especially after carbohydrate rich food. On admission to emergency room, his chief complaints were generalized weakness and chest tightness, serum potassium level was 1.6mEq/l, and four extremities showed Grade 0 motor weakness. His electrocardiography(ECG) showed Atrioventricular dissociation due to sinus tachycardia and accelerated junctional rhythm, intraventricular conduction distrubance. During intravenous potassium administration, ECG showed sustained ventricular tachycardia and cardiovascular collapse occurred. So we carried out resuscitation and cardioversion. After resuscitation, he recovered from cardovascular collapse and ECG showed sinus tachycardia. But during continuous monitoring ECG showed torsades de pointes with cardiovascular collapse. We carried out resuscitation and defibrillation repeatedly. Serum potassium level was 1.7 - 1.8mEq/L at that time. After successful resuscitation, ECG showed sinus rhythm, and his mental status was fully recovered. After he admitted to intensive care unit, paralytic attack and cardiac arrhythmia did not occurred any more. Serum potassium level was maintained between 3.9 -6.1lmEq/L during his hospital days. He was fully recovered but could not take any medications(e.g. acetazolamide, potassium supplying agent and antiarrhythmic drugs) due to severe gastrointestinal disturbances. During the 30 months of postdischarge period, he experienced three mild paralysis attacks, but they were not accompanied by chest tightness, palpitation or syncope.

Copyright © 2019. Korean Association of Medical Journal Editors.